Ask an expert
Question

18 Mar 2003

HAIR LOSS AND VITAMIN A?
My hands and feet have gone an orange color from consuming to much Vitamin A or beta carotene. The doctor says this is not toxic. My hair is falling out and I was wondering if he is maybe incorrect in assuming that all is ok. I was eating a mango and papaya, baby carrots every day. I have stopped this in the hope of getting my skin color back. How long will it take and should I be worried?
Answer 366 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Age
The condition you have is called hypercarotenodermia which is caused by excessive intakes of beta-carotene. In contrast to hypervitaminosis A, which is caused by excessive intakes of vit A (either from supplements or products such as cod liver oil), your condition is not serious and should have no lasting effects. The symptoms such as the orange colour of the skin will fade with time. How long this will take depends on the extent of the overdosage, so be patient. The hairloss may be due to this condition, but if it persists then I think you need to go back to your dr and ask him/her to check for other causes such as iron deficiency or hormone imbalances. Your experience underlines the importance of never overdoing anything, even the intake of a potentially beneficial nutrient like beta-carotene.
Take care
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9321 votes
No
67% - 18652 votes
Vote